Thunderstorm Wind, Jackson
- When
- April 6, 6:32 PM EST
- Where
- Jackson County, Evans
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -81.780
A tree was blown down outside the town of Ripley.
On the afternoon of April 6th, a cold front made its way through West Virginia. While the majority of the area observed showers with the front, there were a few instances of strong thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
On the afternoon of April 6th, a cold front made its way through West Virginia. While the majority of the area observed showers with the front, there were a few instances of strong thunderstorms. One storm in particular resulted in strong wind gusts that knocked down a tree outside the town of Ripley in Jackson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 6, 1:48 PM EST, 4 hours 44 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 248 PM EDT Wed Apr 6 2022 .SYNOPSIS... Showers and isolated thunderstorms this afternoon and evening, are followed by a strong cold front and rain tonight. A large upper level trough crosses Friday through Saturday. && .NEAR TERM /THROUGH THURSDAY/... As of 210 PM Wednesday... A surface low developing over western West Virginia will be the focus for showers and thunderstorms late this afternoon and evening. The main challenge in the near term forecast is pinpointing areas where strong to severe thunderstorms develop. No change was made for isolated severe storms, which continue to highlight the southern most counties of West Virginia and western counties of Virginia. Showers and isolated thunderstorm activity is expected to develop during the latter part of the afternoon as upper level short waves ride upstream of a ridge that is flattening out as it moves from Virginia to the Atlantic. A surface low will develop near Huntington in response to the short waves. The the trough axis will extend toward Logan and southward. This is the area where the strongest storms are likely to develop. Otherwise, thunderstorm activity is possible along the front moving in from the west during the evening hours. Light rain will continue through the early morning hours then diminish from the west as a shortwave ridge moves across in its wake. A few showers are possible tomorrow as a broad trof remains in control with temperatures near normals. Winds will generally be from the west with gusts during the late morning and afternoon. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 155 PM Wednesday... Cold air aloft (M30C at H500) associated with a slow moving mainly barotropic 'bowling ball' low over the Upper Great Lakes will setup steep lapse rates for much of the day Friday with widespread instability showers expected. Surface dew points above freezing along with forecast vertical profiles would suggest a most likely precipitation type of rain across the lower elevations with some graupel in any heavier showers, some of which will likely produce at least occasional lightning. In the mountains, any heavier showers during the day could produce some snow mixing with graupel, which would melt on contact. After dark any lingering snow showers could produce some minor accumulations. Similar conditions are expected Saturday as cold air remains overhead as the bowling ball low opens into an open wave, but drying and cooling low levels should keep instability showers a little less widespread and less likely to produce charge separation necessary for lightning - will cap PoPs at numerous and thunder at isolated. With the aforementioned lower dew points and surface temperatures, could see a few flakes surviving to the surface in any heavier showers across the lower elevations. In the mountains, mainly snow showers are expected with some light accumulations possible. Showers gradually taper off and become confined to the mountains heading into Saturday night. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 155 PM Wednesday... Transient ridging builds Sunday and lingers into Monday keeping precipitation chances at bay amid a strong warming trend with daytime highs across the lowlands by Monday poking back into the 70s. Unsettled weather looks to return Tuesday through the end of the work week as moist southwesterly flow increases ahead of eventual cold frontal passage Thursday night into Friday. Based on current overnight timing of frontal passage, severe weather is not anticipated. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 125 PM Wednesday... VFR conditions are expected to diminish this afternoon to MVFR with lower conditions overnight. Showers and isolated thunderstorms develop this afternoon as a few short waves move overhead. A front quickly follows, bringing rain through the much of the night before ending from the west. Southerly winds will increase and gust at times ahead of the front then become westerly in its wake. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and intensity of restrictions in ceilings and visibilities could vary. Thunderstorm activity may vary in time. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H M M M H H H HTS CONSISTENCY H H H H H H L H H H H H BKW CONSISTENCY H H H H H H H M H H M H EKN CONSISTENCY H H H H H H H H M H M H PKB CONSISTENCY H H H H H M H M L M H H CKB CONSISTENCY M H H H H H H M H H H H AFTER 18Z THURSDAY... Brief IFR in rain and showers across the higher terrain Friday, becoming possible across the low terrain by Saturday morning. IFR continuing in the mountains in snow showers through Sunday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...KH/JP NEAR TERM...KH SHORT TERM...JP LONG TERM...JP AVIATION...KH
Hazardous Weather Outlook National Weather Service Charleston WV 545 AM EDT Wed Apr 6 2022 KYZ101>103-105-OHZ087-WVZ005-006-013-025-026-034-070945- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Lincoln- Logan-Boone-Wyoming- 545 AM EDT Wed Apr 6 2022 This Hazardous Weather Outlook is for northeast Kentucky, extreme southeast Ohio, and portions of southern West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe thunderstorms later this afternoon into tonight. Damaging winds are the primary threat, although a tornado is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024-033-070945- Dickenson-Buchanan-Mingo-McDowell- 545 AM EDT Wed Apr 6 2022 This Hazardous Weather Outlook is for southwest Virginia and far southern West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for severe thunderstorms late this afternoon into tonight. Damaging winds are the primary threat, although a tornado is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ083>086-WVZ007>009-014>019-027>030-039-515>526-070945- Jackson OH-Vinton-Meigs-Gallia-Mason-Jackson WV-Wood-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Clay-Braxton-Gilmer-Lewis-Upshur- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 545 AM EDT Wed Apr 6 2022 This Hazardous Weather Outlook is for portions of southeast Ohio, and much of northern and central West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe thunderstorms later this afternoon into tonight. Damaging winds are the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-WVZ010-011-020-031-032-040-070945- Perry-Morgan-Athens-Washington-Pleasants-Tyler-Doddridge-Harrison- Taylor-Barbour- 545 AM EDT Wed Apr 6 2022 This Hazardous Weather Outlook is for portions of east central Ohio and northern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM / SL
Special Weather Statement
National Weather Service Charleston WV
534 PM EDT Wed Apr 6 2022
KYZ101>103-OHZ087-062230-
Boyd KY-Greenup KY-Carter KY-Lawrence OH-
534 PM EDT Wed Apr 6 2022
...A strong thunderstorm will impact portions of central Boyd,
Greenup, Carter and central Lawrence Counties through 630 PM EDT...
At 534 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lytten, or near Sandy Hook, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ashland, Portsmouth, Ironton, Grayson, Coal Grove, Olive Hill,
Cannonsburg, Lake Vesuvius, Grayson Lake State Park, Carter Caves
State Park, Catlettsburg, Greenup, Coalton, Denton, Gesling, Greenbo
Lake, Oldtown, Load, Letitia and Princess.
This includes Interstate 64 in Kentucky between mile markers 149 and
186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3834 8323 3843 8323 3859 8307 3873 8303
3875 8288 3861 8285 3857 8282 3860 8274
3868 8276 3868 8270 3875 8269 3860 8241
3821 8287 3817 8295 3820 8301 3818 8305
3827 8317 3819 8323 3821 8330 3832 8334
TIME...MOT...LOC 2134Z 242DEG 36KT 3809 8324
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Special Weather Statement
National Weather Service Charleston WV
623 PM EDT Wed Apr 6 2022
KYZ103-105-OHZ087-WVZ005-006-013-062315-
Boyd KY-Lawrence KY-Lawrence OH-Lincoln WV-Wayne WV-Cabell WV-
623 PM EDT Wed Apr 6 2022
...A strong thunderstorm will impact portions of southern Boyd,
Lawrence, southeastern Lawrence, Cabell, northwestern Lincoln and
Wayne Counties through 715 PM EDT...
At 623 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blaine, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntington, Louisa, Wayne, Chesapeake, Proctorville, Blaine, Beech
Fork State Park, Yatesville Lake State Park, Barboursville, Kenova,
Milton, Catlettsburg, Ceredo, Fort Gay, Webbville, Ona, Burnaugh,
Martha, Durbin and Ulysses.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 188 and 191.
Interstate 64 in West Virginia between mile markers 1 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3805 8296 3809 8293 3811 8289 3816 8291
3819 8288 3819 8285 3821 8282 3822 8281
3823 8282 3824 8279 3827 8279 3860 8240
3844 8208 3815 8223 3792 8274 3797 8283
3799 8293 3805 8298
TIME...MOT...LOC 2223Z 241DEG 49KT 3805 8285
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Special Weather Statement
National Weather Service Charleston WV
656 PM EDT Wed Apr 6 2022
OHZ075-076-084>087-WVZ006>008-014-062345-
Washington OH-Athens OH-Meigs OH-Gallia OH-Lawrence OH-Vinton OH-
Jackson WV-Mason WV-Cabell WV-Putnam WV-
656 PM EDT Wed Apr 6 2022
...A strong thunderstorm will impact portions of Meigs, Gallia,
southwestern Washington, southeastern Vinton, southern Athens, east
central Lawrence, Mason, northeastern Cabell, northwestern Putnam and
northwestern Jackson Counties through 745 PM EDT...
At 655 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gallipolis, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Point Pleasant, Gallipolis, Pomeroy, Rio Grande, Albany, Racine,
Coolville, Rutland, Forked Run State Park, Ravenswood, New Haven,
Buffalo, Mason, Tuppers Plains, Middleport, Chester, Syracuse,
Hartford City, Crown City and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3937 8176 3886 8174 3845 8209 3860 8239
3878 8244 3920 8234
TIME...MOT...LOC 2255Z 237DEG 45KT 3879 8222
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Special Weather Statement
National Weather Service Charleston WV
659 PM EDT Wed Apr 6 2022
KYZ105-OHZ087-WVZ005-006-013>015-026-062345-
Lawrence KY-Lawrence OH-Boone WV-Kanawha WV-Lincoln WV-Wayne WV-
Cabell WV-Putnam WV-
659 PM EDT Wed Apr 6 2022
...A strong thunderstorm will impact portions of east central
Lawrence, southeastern Lawrence, Cabell, west central Kanawha,
Putnam, Lincoln, Wayne and northwestern Boone Counties through 745 PM
EDT...
At 659 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dunlow, or 10 miles east of Louisa, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Charleston, Huntington, Nitro, Winfield, Wayne, Hamlin, Chesapeake,
Proctorville, Beech Fork State Park, Jefferson, South Charleston, St.
Albans, Dunbar, Hurricane, Barboursville, Milton, Eleanor, Poca,
Ranger and Harts.
This includes the following highways...
Interstate 64 in West Virginia between mile markers 8 and 54.
Route 119 between mile markers 54 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3809 8257 3860 8240 3845 8208 3866 8190
3867 8183 3817 8162 3793 8247 3797 8259
TIME...MOT...LOC 2259Z 246DEG 39KT 3805 8242
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08The Charleston,WV radar (KRLX), 57 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was blown down outside the town of Ripley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008498.